Hail, Las Animas
- When
- August 9, 12:14 PM MST to 12:19 PM MST
- Where
- Las Animas County, 0.88 mi SE of Branson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.010, -103.880
Storms produced hail up to quarter size and damaging winds near Holly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Storms produced hail up to quarter size and damaging winds near Holly.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 3:37 AM MST, 8 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 437 AM MDT MON AUG 9 2010 .SHORT TERM... (TODAY AND TONIGHT) CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING WEAK TO MODERATE SW FLOW ALOFT ACROSS THE REGION WITH UPPER LEVEL RIDGING PERSISTING ACROSS THE SOUTHERN HIGH PLAINS AS A BROAD UPPER TROUGH ACROSS THE WEST COAST IS BEGINNING TO LIFT OUT ACROSS THE SOUTHERN GREAT BASIN ATTM. WATER VAPOR IMAGERY ALSO INDICATING DRIER AIR ACROSS THE DESERT SW ENTRAINED WITHIN THE FLOW ALOFT MOVING INTO WESTERN COLORADO WITH BULK OF MONSOONAL MOISTURE PLUME ACROSS CENTRAL AND EASTERN PORTIONS OF NEW MEXICO AND COLORADO ATTM. AT THE SFC...OVERNIGHT CONVECTION ACROSS NORTHEASTERN COLORADO HAS PUSHED A WEAK BOUNDARY ACROSS THE FAR SE PLAINS WITH BOUNDARY LYING ACROSS EXTREME NE MEXICO THROUGH NW OK AND SW KANSAS ATTM. TODAY...MODELS HAVING A HARD TIME WITH CONVECTIVE PARAMETRIZATION THIS MORNING...ESPECIALLY OVER THE EASTERN MTS AND PLAINS...WHERE THEY ARE PRINTING OUT CONVECTIVE PRECIP WITHIN A WEAK WAA PATTERN. AT ANY RATE...HAVE STAYED CLOSER TO THE 00Z GFS AND RUC SOLUTION WITH NAM GENERALLY NOT USED. WITH THAT SAID...SHOULD SEE INCREASING SW FLOW ALOFT ACROSS THE STATE AS GREAT BASIN SHORT WAVE CONTINUES TO LIFT OUT INTO WESTERN WYOMING THIS AFTERNOON...WITH BEST AVAILABLE MOISTURE SLIDING ACROSS THE FAR SE PLAINS AS DRIER AIR ENTRAINED WITHIN THE FLOW ALOFT CONTINUES TO MOVE INTO THE STATE. HAVE KEPT ISOLATED POPS ACROSS THE MTS THIS MORNING WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP EARLY THIS AFTERNOON THROUGH THE EARLY EVENING WITH UVV ASSOCIATED WITH PASSING GREAT BASIN WAVE ALONG WITH A MINOR DISTURBANCE EMBEDDED WITHIN THE MOISTURE PLUME ACROSS WESTERN NEW MEXICO. ACROSS THE PLAINS...WILL SEE LOW LEVEL UPSLOPE DEVELOPING THROUGH THE LATE MORNING AND EARLY AFTERNOON WHICH SHOULD HELP DEVELOP STORMS ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH THE LATE AFTERNOON AND HELP KEEP THE FAR SE PLAINS A TAD TOO STABLE WITH A WEAK CAPPING INVERSION AROUND H65. WITH THE LOW LEVEL UPSLOPE...SHOULD SEE TEMPS AT OR SLIGHTLY COOLER THAN YESTERDAY DESPITE SLIGHT WARMING ALOFT. WITH THE INCREASED FLOW ALOFT...STORMS THAT DEVELOP SHOULD BE MOVING ENOUGH TO LIMIT FLASH FLOODING THOUGH CANT RULE OUT LOCALLY HEAVY RAINFALL WITH STORMS DEVELOP...ESPECIALLY ACROSS THE PLAINS. BEST LOW LEVEL MOISTURE LOOKS TO REMAIN NORTH AND EAST OF THE AREA...THOUGH AGAIN WITH THE INCREASED SLOW ALOFT...CANT RULE OUT A FEW STRONGER STORMS WITH SMALL HAIL LESS THAN AN INCH IN DIAMETER AND GUSTY WINDS TO NEAR 50 MPH ACROSS THE EASTERN MTS AND PLAINS AS WELL. TONIGHT...BEST UVV ASSOCIATED WITH PASSING NORTHERN ROCKIES SYSTEM MOVES NORTH OF THE AREA INTO THE EARLY EVENING AND SHOULD SEE CONVECTION DIMINISHING FROM WEST TO EAST AS DRIER AIR EMBEDDED WITHIN THE SW FLOW ALOFT CONTINUES TO MOVE ACROSS INTO THE AREA. HAVE KEPT SCATTERED POPS ACROSS THE CENTRAL AND EASTERN MTS THROUGH THE FAR SE PLAINS THROUGH THE EVENING AND KEPT ISOLATED POPS ACROSS THE FAR SE PLAINS THROUGH THE OVERNIGHT...WITH DEVELOPING LOW LEVEL JET. MODELS CONSISTENT WITH THE DRIER AIR ALOFT AND HAVE DEW PTS AND TEMPS DROPPING INTO THE MID TO UPPER 30S ACROSS THE HIGHER ELEVATIONS OF THE CENTRAL AND WESTERN MTS OVERNIGHT. -MW .LONG TERM... (TUESDAY THROUGH SUNDAY) ...DRIER DAYS AHEAD...THEN WETTER AGAIN OVER THE WEEKEND... MIXED SIGNALS FROM THE MODELS THIS MORNING. THE PERIOD TUESDAY THROUGH FRIDAY CONTINUES TO LOOK GENERALLY DRIER THAN IN RECENT DAYS...ESPECIALLY ACCORDING TO THE 00Z GFS40. HOWEVER...IN THE 06Z NAM12 WORLD...IT DOESN'T LOOK QUITE AS DRY. THE NAM12 DOES HAVE DRIER AIR INFILTRATING THE REGION FROM WEST TO EAST FOLLOWING PASSAGE OF THE SHORTWAVE THAT IS CURRENTLY OVER UTAH THIS MORNING. HOWEVER...BY TUESDAY AFTERNOON...THE INFLUX OF DRY AIR IS ALREADY DAMPENING OUT...WITH MOISTURE RETURN OCCURRING INTO THE EASTERN MOUNTAINS AND PLAINS. THE NAM12 DEVELOPS MORE CONVECTIVE PRECIPITATION FOR THE EASTERN MOUNTAINS AND PLAINS ALREADY TUESDAY AFTERNOON...INCLUDING A POSSIBLE FOCUSED AREA OF CONVECTION ALONG A DRYLINE SOMEWHERE IN THE VICINITY OF THE KANSAS BORDER. THE 06Z GFS40 REALLY DOESN'T SHOW THIS. IT HAS SOME SPOTS OF CONVECTIVE PRECIPITATION BUT NOT NEARLY AS WIDESPREAD OR INTENSE AS THE NAM12. I STILL THINK WE WILL ENTER A DRIER PERIOD FOLLOWING PASSAGE OF THE UTAH SHORTWAVE THAT WILL BEGIN ON TUESDAY AND PERSIST THROUGH THE END OF THE WEEK. IT JUST LOOKS LIKE THE UPPER HIGH CENTER WILL BE TO THE SOUTH OF COLORADO THROUGH THIS PERIOD...BOTH KEEPING THE MONSOON FLOW SUPPRESSED TO OUR SOUTH AND ALSO ALLOWING A DRIER WESTERLY FLOW TO RESIDE OVER COLORADO. SO...WITH THE RICH MOISTURE TAP SHUT OFF AND WESTERLY DOWNSLOPE CONDITIONS...WE SHOULD BE MUCH DRIER FOR A FEW DAYS. THINGS LOOK TO SHIFT BACK TO A WETTER PATTERN AGAIN TOWARD THE WEEKEND ALTHOUGH THERE ARE THE USUAL TIMING UNCERTAINTIES FOR THE PATTERN SHIFT. PREVIOUS RUNS BROUGHT A PATTERN CHANGING FRONT INTO THE EASTERN HALF OF THE FORECAST AREA LATE SATURDAY. NOW...THE GFS40 HAS THE FRONT PUSHING THROUGH FRIDAY EVENING. WILL HAVE TO WAIT AND SEE ABOUT THE FRONTAL TIMING BUT WHEN IT DOES MOVE THROUGH...LIFT ALONG THE FRONTAL BOUNDARY AND MOIST LOW LEVEL UPSLOPE FLOW CONDITIONS BEHIND THE FRONT SHOULD ENHANCE THE CONVECTIVE POTENTIAL AND RAINFALL CHANCES ALONG AND EAST OF THE MOUNTAINS RIGHT ON THROUGH THE WEEKEND. WITH THE PRESENT RUN...THE PRIMARY FOCUS FOR CONVECTIVE PRECIPITATION LOOKS TO LIE ALONG THE EAST SLOPES OF THE MOUNTAINS AND ALSO ALONG THE FRONTAL BOUNDARY SOMEWHERE IN THE VICINITY OF THE NEW MEXICO BORDER. HOWEVER...BEING SEVERAL DAYS OUT...I AM NOT REAL CONFIDENT IN THIS BEING THE FINAL ARRANGEMENT OF THINGS. SO...AS ALWAYS...PLEASE STAY TUNED. LW && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND NEAR THE HIGHER TERRAIN LATE THIS MORNING THROUGH THE LATE EVENING AS A SHORT WAVE TROUGH ACROSS THE SOUTHERN GREAT BASIN LIFTS OUT ACROSS THE NORTHERN ROCKIES. STORMS EXPECTED TO MOVE OUT ACROSS THE ADJACENT PLAINS LATE THIS AFTERNOON AND EVENING...WITH COS SEEING THE BEST CHANCE OF STORMS. STORMS TO DIMINISH FROM WEST TO EAST THROUGH THE EVENING HOURS WITH CLEARING SKIES OVERNIGHT. MAINLY VFR CONDITIONS EXPECTED AT TAF SITES...WITH MVFR CONDITIONS IN AND NEAR STORMS THAT DEVELOP. LOCALLY HEAVY RAINFALL...ALONG WITH SMALL HAIL AND WIND GUSTS TO NEAR 50 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 610 AM MDT MON AUG 9 2010 COZ058>089-093>099-101215- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 610 AM MDT MON AUG 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND NEAR THE MOUNTAINS EARLY THIS AFTERNOON AND CONTINUE THROUGH THE EARLY EVENING...WITH STORMS MOVING OFF THE HIGHER TERRAIN AND OUT ACROSS THE EASTERN PLAINS THROUGH THE LATE EVENING. WITH THE MONSOONAL MOISTURE PLUME ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL REMAIN THE MAIN THREATS FROM STORMS. SMALL HAIL TO LESS THAN AN INCH IN DIAMETER AND WIND GUSTS TO NEAR 50 MPH MAY ALSO ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOST OF THE AREA WILL SEE A SIGNIFICANT DECREASE IN THUNDERSTORM ACTIVITY FOR TUESDAY AND WEDNESDAY. ON THURSDAY AND FRIDAY...THE ATMOSPHERE WILL GRADUALLY MOISTEN UP AGAIN...LEADING TO A PRETTY GOOD CHANCE FOR STORMS IN MOST AREAS AGAIN BY THE WEEKEND. THE PRIMARY THREATS FROM STORMS THAT DEVELOP TUESDAY THROUGH THURSDAY WILL BE LIGHTNING...WIND GUSTS TO AROUND 60 MPH AND LOCALLY HEAVY RAIN. AS WE MOVE INTO THE WEEKEND...STORM THREATS WILL EXPAND TO INCLUDE HEAVY RAIN AND LARGE HAIL AS WELL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER NOON TODAY ACROSS THE ENTIRE REGION. 23/50
The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
South of Holly, a powerful microburst flipped over five center pivot irrigation systems both west and east of Highway 89. Two grain bins were destroyed and one severely damaged. Several vehicles at houses just north of the grain bins had their windows blown out, and a camper trailer was toppled on its side. Twenty power poles had to be replaced along County Road DD west of Highway 89 around a mile south of Holly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256504, 256505, 256507.